Parathyroid carcinoma is a rare disease leading to severe hypercalcemia due to hyperparathyroidism. Surgery is the primary treatment option. A more progressive form of the disease is characterized by parathyrotoxicosis, and subsequent hypercalcemia is the most common cause of death. We report a case presenting with severe hypercalcemia due to parathyrotoxicosis from parathyroid carcinoma treated for the first time using the monoclonal antibody denosumab as a rescue therapy and present long-term follow-up data. The 71-year-old patient presented with severe hypercalcemia due to metastatic parathyroid carcinoma. Despite undergoing treatment with bisphosphonates, cinacalcet hydrochloride, and forced diuresis, the patient`s condition deteriorated rapidly due to resistant hypercalcemia. Surgery performed because of spinal metastasis and forced diuresis lowered calcium levels, albeit they remained in the hypercalcemic range and significantly increased when forced diuresis was stopped. Considering a palliative situation to overcome hypercalcemia, we decided to administer denosumab, a monoclonal antibody that binds to the receptor activator of nuclear factor-kappa B ligand. After a single subcutaneous administration of 60 mg denosumab, calcium levels normalized within one day. Subsequent denosumab injections led to permanent control of serum calcium for more than 2 years despite rising parathyroid hormone levels and repeated surgeries. Together with recent cases in the literature supporting our observation, we believe that denosumab is relevant for future trials and represents an effective tool to control hypercalcemia in patients with advanced stages of parathyroid cancer.
Severe hypercalcemia is the most common cause of death in patients with parathyroid carcinoma.
The monoclonal antibody denosumab rapidly lowered severely elevated serum calcium levels due to parathyrotoxicosis.
Denosumab was effective in the long-term treatment of hypercalcemia despite progression of parathyroid carcinoma.
A 33-year-old male was diagnosed with a metastatic neuroendocrine carcinoma of uncertain primary. He defaulted from follow-up without therapy and some months later developed episodic severe hypoglycaemia, which was found to be associated with inappropriately elevated insulin and C-peptide levels. It was considered likely that the neuroendocrine tumour was the source of the insulin secretion. Diazoxide and somatostatin analogue were used to control hypoglycaemia. Much later in the course of the disease, he developed metabolic derangement, increased skin pigmentation and psychological disturbance, without frankly Cushingoid physical findings. Investigations revealed highly elevated cortisol levels (the levels having previously been normal) with markedly raised ACTH levels, consistent with the co-secretion of ACTH and insulin by the tumour. Treatment with metyrapone improved his psychological state and electrolyte imbalance. Unfortunately, despite several cycles of first-, second- and third-line chemotherapy from the start of the first hormonal presentation onwards, imaging revealed widespread progressive metastatic disease and the patient eventually passed away. This case highlights the importance of keeping in mind the biochemical heterogeneity of endocrine tumours during their treatment.
The clinical presentation of insulin-secreting tumours includes symptoms of neuroglycopaenia and sympathetic overstimulation.
Tumour-associated hypoglycaemia can be due to pancreatic insulinomas, and although ectopic hormone production occurs in a number of tumours, ectopic secretion of insulin is rare.
A possible switch in the type of hormone produced can occur during the growth and progression of neuroendocrine tumours and, when treating neuroendocrine tumours, it is important to keep in mind their biochemical heterogeneity.